Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1996, 7:58 PM CDT for Gaines County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1996, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 16, 1996, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 170057 SVRMAF TXC165-170145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 758 PM CDT SUN JUN 16 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...EASTERN GAINES COUNTY AT 756 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 12 MILES EAST OF SEMINOLE MOVING EAST AT 5 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ PENDERGRAST/HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 16, 2:29 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 229 PM CDT SUN JUN 16 1996 MAF WSR-88D INDICATING TRW DEVELOPMENT ALONG THE HIER TERRAIN OF SW TX AND SE NM ATTM. THE ATMOS OVER THESE AREAS IS MODERATELY UNSTABLE WITH LI/S OF -6 PER LASTEST ADAP. WILL EXPECT ACTIVITY IN THESE AREAS TO CONTINUE UNTIL SS WITH GRADUAL DISSIPATION THEREAFTER. ADDITIONAL TRW WILL BE POSSIBLE OVER REMAINDER OF CWA INVOF INTERACTING MESOSCALE BOUNDARIES. THEREFORE...WILL SUGGEST THAT SLGT CHC REMAIN IN ZONES FOR TONIGHT. PER COORD LBB...FFA HAS BEEN ISSUED FOR TX ZNS 81...80...AND 74 AS 1-HR FFG VALUES ARE LESS THAN AN INCH FOR THESE AREAS WITH CONVECTION CONTINUING TO DEVELOP. WITH THIS IN MIND...WILL HAVE TO MONITOR PRECIP ESTIMATES OVER SW TX FOR POSSIBLE FLASH FLOODING. FOR THIS EVENING...WK LLJET TO SET UP OVER W TX KEEPING 850MB THETA E RIDGE ANCHORED OVER FA. BOUNDARY-LAYER WINDS SHOULD DE-COUPLE AND REMAIN SLY AT 5-15. FWC TEMPS APPEAR REASONABLE. THEREFORE... WILL STICK CLOSE TO THESE NUMBERS ON TONIGHTS LOWS. THANKS TO LBB FOR THE INPUT. CNM 65/20 MAF 69/20 MRF 60/20 P07 73/20 MEAD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:34 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.